Wisconsin, 2003

Hail and Damaging Winds in Wisconsin, July 31, 2003

July 31, 2003 · NWS ARX · 10 events in 4 counties and zones

Hail the size of pennies and wind gusts estimated around 60 mph were reported by amateur radio operators, the public and law enforcement officials.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of pennies and wind gusts estimated around 60 mph were reported by amateur radio operators, the public and law enforcement officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 2:45 AM CST, 8 hours 38 minutes earlier.

Area forecast discussion, Jul 31, 2:45 AM CST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
345 AM CDT THU JUL 31 2003

FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TODAY INTO THE
WEEKEND...HIGHS TODAY THROUGH SATURDAY.

07Z DATA ANALYSIS SHOWS A BROAD AREA OF LOW PRESSURE CENTERED OVER
NORTHERN MN. A TROUGH EXTENDED TO THE SOUTHWEST INTO CENTRAL SD.
FOG PRODUCT AND WV IMAGERY SHOWING SWIRL OF CLOUDS WITH UPPER LOW
OVER ABOUT THE NORTH HALF OF THE REGION...CLIPPING THE NORTH END OF
THE FORECAST AREA. REGIONAL RADARS SHOWING SCT SHRA/TSRA EXITING
EASTERN WI...AND MOVING EAST ACROSS NORTHERN WI IN DEEPER MOISTURE
AHEAD OF A SHORT WAVE ROTATING AROUND THE SOUTH SIDE OF THE UPPER
LOW.

00Z MODELS SHOW NO MAJOR INITIALIZATION ERRORS...AND OFFER
QUITE SIMILAR SOLUTIONS WITH PLACEMENT OF SFC AND UPPER FEATURES
THRU 12Z SAT. GFS THEN QUICKER DROPPING THE UPPER LOW SOUTH ACROSS
WI. GFS DOING BETTER WITH SFC LOW STRENGTH/POSITION ACROSS THE
REGION AT 06Z. GFS ALSO LOOKS BETTER WITH DEPICTING THE SHORTWAVES
ROTATING AROUND THE UPPER LOW AT 06Z. BLEND OF ETA/GFS APPEARED BEST
WITH PRECIP PLACEMENT ACROSS THE CENTRAL/WESTERN U.S. IN THE 00Z-06Z
TIME-FRAME. GIVEN SOME SUBTLE MODEL DIFFERENCES IN TIMING OF
FEATURES/LIFT/MOISTURE FOR THE NEXT 48-60HRS...PREFERRED AN ETA/GFS
COMPROMISE THIS CYCLE.

IN THE SHORT TERM...DEEPER MOISTURE ASSOCIATED WITH UPPER LOW
CIRCULATION SPREADS SOUTH ACROSS THE AREA TODAY. DRY AIRMASS ACROSS
THE SOUTH HALF OF THE FORECAST AREA SHOULD ALLOW FOR PLENTY OF
SUNSHINE AND WARMING EARLY TODAY. BOTH ETA/GFS PROG CAPES TO BUILD
INTO THE 1500-2500 J/KG RANGE BY THIS AFTERNOON...AHEAD OF THE NEXT
SFC TROUGH/FRONT AND SHORTWAVE TO ROTATE AROUND THE UPPER LOW. DECENT
850-5H Q-G CONVERGENCE INDICATED WITH/AHEAD OF THESE FEATURES.
QUESTION WILL BE DEWPOINT RECOVERY THIS AFTERNOON. ETA HAD BETTER
HANDLE ON SFC DEWPOINTS AT 06Z...SO WILL SIDE WITH ITS DEWPOINTS IN
THE MIDDLE 60S ACROSS THE AREA BY EARLY AFTERNOON. NONE OF THE MODELS
GENERATE MORE THAN A QUARTER-INCH OF PRECIP OVER THE FORECAST AREA
THIS AFTERNOON OR EVENING. AFTER WHAT HAPPENED WITH TSRA COVERAGE ON
WED WILL TAKE THIS TO MEAN SHRA/TSRA WILL REMAIN SCATTERED IN
NATURE...AND RAISED OR LEFT TSRA CHANCES IN THE 40 TO 50 PERCENT
RANGE FOR THIS AFTERNOON/EVENING. WITH MORNING SUNSHINE AND
DEVELOPING SOUTH/SOUTH WEST WINDS...FAVORED WARMER OF GUIDANCE HIGHS
FOR TODAY. UPPER LOW WITH ITS MID/UPPER LEVEL COLD POOL THEN SLOWLY
SINKS SOUTH ACROSS THE AREA FOR FRIDAY INTO SUNDAY. MODEL SOUNDINGS
AND TIME-HGT X-SECTIONS INDICATE PLENTY OF SFC-7H MOISTURE ACROSS THE
AREA UNDER THE UPPER LOW/COLD POOL. LITTLE IN THE WAY OF FOCUSED
FORCING/LIFTING MECHANISMS INDICATED FOR FRI/SAT. MODEL SOUNDINGS
INDICATE DIURNAL DESTABILIZATION BOTH DAYS...AND WITH THE DEEP
CYCLONIC FLOW...CHANCES OF MAINLY AFTERNOON/EARLY EVENING SHRA/
ISOLATED TSRA WARRANTED AND ALREADY WELL TRENDED IN FORECAST GRIDS.
AFTERNOON CLOUDS/SCT SHRA AND COLD POOL ALOFT LEAD TO COOLER HIGHS
FRI/SAT. FAVORED BLEND OF GUIDANCE HIGHS FOR FRI. GFS-MOS HIGHS ON
SAT LOOK TOO COOL AS SOME SUNSHINE STILL EXPECTED...AT LEAST IN THE
MORNING.

MEDIUM RANGE MODEL SOLUTIONS REMAIN QUITE SIMILAR TO EACH OTHER AND
THEIR PREVIOUS RUNS THRU 12Z MON...BUT HAVE TRENDED A BIT MORE
PROGRESSIVE WITH THE SFC/UPPER LOW EARLY NEXT WEEK. LOWER POPS MAY BE
IN ORDER FOR MON/TUE AS THE LOW EXITS AND HIGH PRESSURE BUILDS IN.
HOWEVER...EXTENDED PORTION OF FORECAST FOR SUN THRU WED LEFT AS IS
FOR NOW.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RRS
Hazardous weather outlook, Jul 31, 4:51 AM CST, 6 hours 32 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
551 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL GRADUALLY MOVE INTO THE AREA
TODAY.  THIS WILL PRODUCE FAVORABLE CONDITIONS FOR SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS.  THERE IS AN ISOLATED CHANCE OF SEVERE THUNDERSTORMS.  THE
MAIN THREAT IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN OVER THE AREA FOR
THE NEXT COUPLE OF DAYS.  THIS WILL PROVIDE THE NEEDED INGREDIENTS
FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.  THERE IS AN ISOLATED
CHANCE OF SEVERE STORMS FRIDAY...MAINLY DURING THE AFTERNOON AND
EARLY EVENING.  THE MAIN THREAT IS LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AS WELL
AS FRIDAY AFTERNOON AND EVENING.

KRC

The radar

The La Crosse radar (KARX), 42 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Vernon

When
July 31, 11:23 AM CST
Where
Vernon County, 4 mi NE of De Soto
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -91.150

Thunderstorm Wind, Vernon

When
July 31, 11:23 AM CST
Where
Vernon County, 4 mi NE of De Soto
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.450, -91.150

Hail, Vernon

When
July 31, 11:35 AM CST
Where
Vernon County, De Soto
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.417, -91.200

Thunderstorm Wind, Vernon

When
July 31, 11:35 AM CST
Where
Vernon County, De Soto
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.417, -91.200

Hail, Crawford

When
July 31, 11:53 AM CST
Where
Crawford County, Rising Sun
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -90.967

Hail, Crawford

When
July 31, 12:05 PM CST
Where
Crawford County, Gays Mills
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.450, -90.733

Thunderstorm Wind, Crawford

When
July 31, 12:05 PM CST
Where
Crawford County, Gays Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
AMATEUR RADIO
Coordinates
43.450, -90.733

Hail, Crawford

When
July 31, 12:07 PM CST
Where
Crawford County, Soldiers Grove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.400, -90.767

Hail, Richland

When
July 31, 12:15 PM CST
Where
Richland County, Travera
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.283, -90.650

Thunderstorm Wind, Grant

When
July 31, 12:43 PM CST
Where
Grant County, Muscoda
Measured
53 kt (61 mph) estimated gust
Property damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -90.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375826, 5375827, 5375828, 5375829, 5375830, 5375831, 5375832, 5375833, 5375834, 5375835.